MAUDE Adverse Event Report: ORTHOFIX SRL LOW PROFILE HEADED COMPRESSION SCREW, D 3.5MM X 14MM

ORTHOFIX SRL LOW PROFILE HEADED COMPRESSION SCREW, D 3.5MM X 14MM
Model Number 001-C-35014
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 01/12/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 001-c-35014 batch b1108252 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.(b)(4) of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first notification received from this specific device lot.Technical evaluation: the technical analysis of the event is currently ongoing.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary clinical evaluation was performed and will be finalized once the results of the technical evaluation and/or further information are available.Orthofix (b)(4) requested further information on the event, i.E.-detailed description of the use of screws, copy of x-ray images, patient's health conditions.Unfortunately no further details were received so far.As soon as the results of the investigation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.(please kindly refer also to mfr report number 9680825-2018-00013 and mfr report number 9680825-2018-00014).
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6); surgeon name: dr.(b)(6); date of initial surgery: (b)(6) 2018; body part to which device was applied: na; surgery description: bunion surgery; patient information: na; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem.Event description: during bunion surgery, screws would not engage when being placed in the patient.The size 14 did engage when used with a 2.5 arthrex drill bit.Screws kept spinning no matter how much pressure was applied.3 doctors tried to place the screw.Patient's first metatarsal was damaged and anterior cortex was compromised.The three screws were removed and replaced with a different product.The complaint report form also indicates: the device failure had adverse effects on patient; the surgery was not completed with the device: dr.Used syntheses plates and screws; the event led to a clinically relevant increase in the duration of the surgical procedure: 2.5 hrs; an additional surgery was not required; a medical intervention (outpatient clinic) was not required; copies of the operative report are not available; copies of the x-ray images are not available; patient current health conditions: there was damage to the body structure.The first metatarsal broke but he was not sure if it was from the screws, he said it could have been a part of the issue.However, the cortex did shatter because of the screws.He is not sure of the patient's outcome or if there was permanent damage to the patient.He also did not know if the patient will heal properly.Surgeons were not ok with the incident that took place, however for what the situation was they were ok with the outcome.Notes: the products will not be returning for evaluation.Tm believes the screws were discarded at the hospital.Further information received from the distributor on february 13, 2018: operative technique and x-rays are not available patient's information: (b)(6).Patient's condition is unknown.(b)(4).(please kindly refer also to mfr report number 9680825-2018-00013 and mfr report number 9680825-2018-00014).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 001-c-35014 batch b1108252 before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.(b)(4) of them have already been distributed to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.Technical evaluation: the involved devices were not returned to orthofix srl as they were discarded at hospital.Therefore, it was not possible to perform the technical evaluation.Medical evaluation: the information made available on the event was sent to our medical evaluator.Please find below an extract of the medical evaluation performed.In this case a surgeon was performing a foot operation on a patient of unspecified age and gender.They wished to insert 14, 16 and 18 mm x 3.5 mm diameter rival compression screws.They describe that the screw "kept spinning" and would not engage.I assume that they mean that they could not get the screw to enter the bone.3 separate surgeons tried to get the screw into the bone, and in the process the anterior cortex of the first metatarsal was damaged, although the reporting surgeon did think that this might not be due to the screws.It is clear in the operating technique that when the bone is hard a 2.0 mm drill bit should be used prior to screw insertion and passed across the osteotomy or fracture (page 13, fig 6, and table 2, page 4).We have no information about the details of the surgery and why screw insertion failed.We were not told that a drill bit from the kit had been used, but a 2.5 mm drill bit made by arthrex was used, and the screw then engaged.It is not at all clear why screw insertion was not possible at this point, but in many patients the first metatarsal in particular can be a strong and hard bone.So, we have minimal and inadequate information to make any sense of this event.The surgeon was obviously unhappy.Unfortunately i think that it is very likely that the surgeon did not follow the operative instructions, because clearly these screws are designed to be inserted after use of the specified drill bits in hard bone.The drill bit used was 2.5 mm which was too wide; this may have been a factor.Final comments: the involved devices were not returned to orthofix srl as they were discarded at hospital.Therefore, it was not possible to perform the technical evaluation.It was not possible to perform a complete medical evaluation of the case as no information about the medical procedure and x-rays have been made available.The operative technique rival¿ bite headed cannulated and headless compression screws, code ref.Ri 1701 opt, indicates on page 13 the following procedure in presence of hard bone: "the rival¿ bite headed cannulated and headless compression screws have been designed to be self-drilling and self-tapping.However, in some situations where hard bone is present pre-drilling may be necessary.Slide the appropriate drill (see table 2 pag.4) over the guide wire and drill just past the osteotomy, fusion or fracture site (fig.6).Note: prior pre-drilling, additional provisional k-wires or provisional fixation with bone reduction forceps may be necessary to avoid loss of reduction.Precaution: it is particularly important to screen with an image intensifier during drilling." considering the information provided, the failure occurred could be related to the conditions of use of the devices during application.Nevertheless, as the items were not returned and a technical analysis was not performed, it is not possible to determine the root cause of the failure notified.Orthofix srl historical records shows that no other similar notifications have been received in regards to these specific devices.In case further information is provided, orthofix srl will promptly re-open the investigation on the case.Orthofix srl continues monitoring the devices on the market.(please kindly refer also to mfr report number 9680825-2018-00013 follow up 1 and mfr report number 9680825-2018-00014 follow up 1).
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6); surgeon name: drs.(b)(6); date of initial surgery: (b)(6) 2018; body part to which device was applied: na; surgery description: bunion surgery; patient information: na; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem.Event description: during bunion surgery, screws would not engage when being placed in the patient.The size 14 did engage when used with a 2.5 arthrex drill bit.Screws kept spinning no matter how much pressure was applied.3 doctors tried to place the screw.Patient's first metatarsal was damaged and anterior cortex was compromised.The three screws were removed and replaced with a different product.The complaint report form also indicates: the device failure had adverse effects on patient; the surgery was not completed with the device: dr.Used syntheses plates and screws; the event led to a clinically relevant increase in the duration of the surgical procedure: 2.5 hrs; an additional surgery was not required; a medical intervention (outpatient clinic) was not required; copies of the operative report are not available; copies of the x-ray images are not available; patient current health conditions: there was damage to the body structure.The first metatarsal broke but he was not sure if it was from the screws, he said it could have been a part of the issue.However, the cortex did shatter because of the screws.He is not sure of the patient's outcome or if there was permanent damage to the patient.He also did not know if the patient will heal properly.Surgeons were not ok with the incident that took place, however for what the situation was they were ok with the outcome.Notes: the products will not be returning for evaluation.Tm believes the screws were discarded at the hospital.Further information received from the distributor on february 13, 2018: operative technique and x-rays are not available.Patient's information: initials (b)(6)., date of birth: (b)(6) 1969.Patient's condition is unknown.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).(please kindly refer also to mfr report number 9680825-2018-00013 follow up 1 and mfr report number 9680825-2018-00014 follow up 1).

Brand Name
LOW PROFILE HEADED COMPRESSION SCREW, D 3.5MM X 14MM
Common Device Name
LOW PROFILE HEADED COMPRESSION SCREW, D 3.5MM X 14MM
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7272679
Report Number9680825-2018-00012
Device Sequence Number1044575
Product Code HWC
UDI-Device Identifier18056099643191
UDI-Public(01)18056099643191(11)170523(17)220423(10)B1108252
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K132893
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/23/2022
Device Model Number001-C-35014
Device Catalogue Number001-C-35014
Device Lot NumberB1108252
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/18/2018
Supplement Date Received by Manufacturer03/23/2018
Initial Report FDA Received Date02/15/2018
Supplement Report FDA Received Date03/26/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR